Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 79, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 12:12 PM PDT for Inyo County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2014, 12:12 PM PDT (19:12 UTC)
- Expired
- Aug 4, 2014, 3:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 161 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:25 PM PDT | FLASH FLOOD | 7 W Death Valley Juncti, CA | NATIONAL PARK SERVICE RANGER REPORTED VIA THE PUBLIC THAT A FOOT OF WATER WAS CROSSING HIGHWAY 190 IN LOW SPOTS JUST OUTSIDE OF DEATH VALLEY NATIONAL PARK. |
| Aug 4, 12:30 PM PDT | FLASH FLOOD | Death Valley Junction, CA | THE 91 YEAR OLD AMARGOSA OPERA HOUSE SUFFERED DAMAGE TO WOODEN FLOORING AFTER FLOODWATERS BUSTED INTO THE BUILDING. |
| Aug 4, 12:30 PM PDT | FLASH FLOOD | N Death Valley Junction, CA | DEATH VALLEY NATL PARK REPORTED WATER AND DEBRIS ACROSS HIGHWAY 190 AND STATELINE RD. NEAR DEATH VALLEY JUNCTION. CALTRANS WORKING AT CLEARING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072 WGUS55 KVEF 041912 FFWVEF CAC027-042215- /O.NEW.KVEF.FF.W.0079.140804T1912Z-140804T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1212 PM PDT MON AUG 4 2014 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 315 PM PDT * AT 1205 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR DEATH VALLEY JUNCTION...OR 16 MILES EAST OF BADWATER BASIN. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... DEATH VALLEY JUNCTION STATE ROUTE 127 BETWEEN THE CALIFORNIA-NEVADA BORDER AND DEATH VALLEY JUNCTION STATE ROUTE 190 BETWEEN DEATH VALLEY JUNCTION AND THE ENTRANCE TO DEATH VALLEY NATIONAL PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3640 11661 3640 11641 3616 11634 3617 11662 $$ STACHELSKI
2 follow-up statements
471 WGUS75 KVEF 042034 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 134 PM PDT MON AUG 4 2014 CAC027-042215- /O.CON.KVEF.FF.W.0079.000000T0000Z-140804T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 134 PM PDT MON AUG 4 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR EAST CENTRAL INYO COUNTY... AT 125 PM PDT...A RANGER AT DEATH VALLEY NATIONAL PARK RELAYED A REPORT THAT A FOOT OF WATER WAS CROSSING LOW SPOTS ALONG HIGHWAY 190 BETWEEN DEATH VALLEY JUNCTION AND THE ENTRANCE TO DEATH VALLEY NATIONAL PARK. RADAR ESTIMATES OF ONE INCH OF RAIN IN AN HOUR WERE SHOWN IN THIS AREA. FLASH FLOODING WILL CONTINUE IN THIS AREA AS A RESULT. LOCATIONS IMPACTED INCLUDE... DEATH VALLEY JUNCTION HIGHWAY 127 BETWEEN DEATH VALLEY JUNCTION AND THE STATE LINE HIGHWAY 190 BETWEEN DEATH VALLEY JUNCTION AND THE PARK PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. && LAT...LON 3640 11661 3640 11641 3616 11634 3617 11662 $$ STACHELSKI
351 WGUS75 KVEF 042213 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 313 PM PDT MON AUG 4 2014 CAC027-042223- /O.EXP.KVEF.FF.W.0079.000000T0000Z-140804T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 313 PM PDT MON AUG 4 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR EAST CENTRAL INYO COUNTY... THE THUNDERSTORM THAT PRODUCED FLASH FLOODING EARLIER ALONG HIGHWAY 190 WEST OF DEATH VALLEY JUNCTION HAS WEAKENED. ANY FLOODING SHOULD BE OVER OR SHOULD CONTINUE TO SUBSIDE. USE CAUTION IF TRAVELING IN THIS AREA. LAT...LON 3640 11661 3640 11641 3616 11634 3617 11662 $$ STACHELSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:05 AM PDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 10:05 AM PDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1005 AM PDT MON AUG 4 2014 .SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME CHANCE OF MONSOON MOISTURE RETURNING TOWARD THE END OF THE WEEK. && .UPDATE... SHOWERS THAT WERE ACROSS THE LAS VEGAS VALLEY THIS MORNING HAVE SHIFTED NORTH. THE ASSOCIATED CIRCULATION WILL BE MOVING NORTHWARD AS ANOTHER...YET WEAKER...VORT MAX PUSHES ACROSS THE FORECAST AREA TODAY. TODAY'S WAVE WILL BE THE FORCING MECHANISM FOR MORE CONVECTION LATE THIS MORNING THROUGH THE EVENING FROM INYO EASTWARD TO MOHAVE COUNTY. GENERALLY NORTH AND WEST OF THE LAS VEGAS VALLEY WILL BE THE PRIME AREAS FOR HEAVY RAINFALL TODAY AS STORM MOTION WILL BE SLOWER WITH POSSIBLE TRAINING ACROSS AREAS OF ABUNDANT MOISTURE. AREAS SOUTH AND EAST OF LAS VEGAS REMAIN MOIST AND UNSTABLE...YET WE SHOULD SEE MORE OF A STORM MOTION FROM SOUTHWEST TO NORTHEAST. THE EFFECTIVE BULK SHEAR WILL ALSO INCREASE ACROSS OUR SOUTH AND EAST WITH THAT WAVE...WHICH WOULD SUPPORT A FEW STRONGER STORMS LATER THIS AFTERNOON AND EVENING. BEHIND TODAY'S WAVE MODELS CONTINUE TO USHER IN DRY SOUTHWEST FLOW...WHICH IS VISIBLE ON SATELLITE DATA. WHILE THE MID AND UPPER LEVELS DRY OUT...STILL THINK IT WILL BE DIFFICULT TO SCOUR OUT THE LOW-LEVEL MOISTURE WE HAVE IN PLACE FOR TUESDAY. .PREVIOUS DISCUSSION... 257 AM PDT MON AUG 4 2014 HEAVIEST RAIN EARLY THIS MORNING WAS IN AN AREA FROM MOUNTAIN PASS TO PAHRUMP TO JUST WEST OF CALIENTE. MAIN CONCERN IS THE CONTINUED THREAT OF HEAVY RAIN AND FLASH FLOODING IN AREAS WHICH DID NOT SEE THE STABILIZING INFLUENCE OF HEAVY RAIN OVERNIGHT...SO EXTENDED THE FLASH FLOOD WATCH FOR AREAS NORTH AND WEST OF LAS VEGAS THROUGH 9 PM THIS EVENING. MADE ONLY MINOR CHANGES TO REMAINDER OF FORECAST. && .AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE VERY LOW CLOUDS EARLY THIS MORNING FOLLOWED BY MORE THUNDERSTORMS LATER...WHICH COULD CAUSE MULTIPLE WIND SHIFTS AT THE TERMINAL THROUGH THE DAY. THE DAGGETT CORRIDOR WILL GRADUALLY DRY OUT BY THIS EVENING...BUT THUNDERSTORM CHANCES WILL CONTINUE IN THE OTHER APPROACH CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW. && .SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED TODAY. && UPDATE...PADDOCK PREVIOUS DISCUSSION...MORGAN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 4, 9:39 AM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
939 AM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 1 SE WILLOW BEACH 35.86N 114.65W
08/03/2014 MOHAVE AZ OTHER FEDERAL
NATIONAL PARKS SERVICE REPORTS WATER AND DEBRIS OVER
WILLOW BEACH ROAD. TIME ESTIMATED FROM RADAR.
1015 PM FLASH FLOOD 2 SE HOOVER DAM 36.00N 114.71W
08/03/2014 MOHAVE AZ OTHER FEDERAL
NATIONAL PARKS SERVICE REPORTS KINGMAN WASH ROAD HAS BEEN
WASHED OUT. TIME ESTIMATED FROM RADAR
1100 PM FLASH FLOOD 4 SE LAS VEGAS BAY 36.07N 114.82W
08/03/2014 CLARK NV PARK/FOREST SRVC
NATIONAL PARKS SERIVICE REPORTS DEBRIS OVER LAKESHORE
DRIVE FROM FLASH FLOODING LAST NIGHT. TIME ESTIMATED FROM
RADAR.
1230 AM FLASH FLOOD 7 ESE MT. CHARLESTON 36.26N 115.49W
08/04/2014 CLARK NV FIRE DEPT/RESCUE
MT CHARLESTON FIRE REPORTS HARRIS SPRINGS CANYON ROAD
WASHED OUT. CREWS RESPONDING TO REPAIR THIS MORNING. TIME
ESTIMATED FROM RADAR
0100 AM FLASH FLOOD 9 NW SUMMERLIN 36.31N 115.40W
08/04/2014 CLARK NV FIRE DEPT/RESCUE
MT CHARLESTON FIRE REPORTS SECONDARY ROADS WASHED OUT IN
LOWER KYLE CANYON. TIME ESTIMATED FROM RADAR.
&&
TLERICOSLocal storm report, Aug 4, 9:50 AM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 5 E RED ROCK CANYON 36.15N 115.37W
08/04/2014 CLARK NV NWS EMPLOYEE
HIGHWAY 159 CLOSED BY NEVADA DOT TO CLEAR DEBRIS FROM
FLASH FLOOD OVERNIGHT. TIME ESTIMATED FROM RADAR.
&&
TLERICOSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:07 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 53 min |
| Aug 3, 5:32 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Aug 3, 7:13 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 3, 8:19 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 4, 11:57 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.